I'm not entirely sure what people mean by the term "crossroads" (as a figurative term that is...I know what it is literally...duh), but I always think it sounds cool, like something you name a hipster church or a young adults group. This past week has seen a lot of change for me, so I felt like it warranted another post. I guess I feel like I'm at a lot of crossroads or turning points or something. I just feel like some shifts have happened.
For starters, I went to a new psychiatrist, which is always nerve-racking. The shrink I had been seeing was $200 for 15 minute med checks, a pain to get to, and it took over a week to track her down to get her to refill my prescription. Not cool. Dangerous, in fact. My mom found someone on our insurance plan (miracle of miracles) so we figured it was worth a try.
I started seeing my previous psychiatrist with the express intention that I not go on any new medications. I was shaken and scared by the experience I had had the previous year, being debilitated by the meds I had been put on that I had a bad reaction to but the doctor didn't have the sense to take me off. I wanted someone who would refill my Klonopin prescription and my L-Methyfolate and maybe offer some sage advice about sleep patterns. (Actually, that's a lie. I want to sleep how I want and I hate how that doctor's sleep advice haunts me, telling me I'll give myself the effect of jet lag if I sleep in on Saturday mornings.)
This time, I didn't have clear expectations of what I wanted; the appointment snuck up on me because I was busy starting school. So when I went in, naturally the psychiatrist did what they're trained to do: put me on a new prescription.
I was a bit shocked and pretty apprehensive, but Wellbutrin did show on my genetic testing to be a drug I shouldn't have an interaction with and it was true that while I had been on Wellbutrin, it had always been while I was on an SSRI, and the SSRIs were what I was clearly "allergic" to. Plus, the shrink said it can help with concentration, and I've been increasingly concerned about how much difficulty I have focusing to complete schoolwork. I figured that now that I'm well-informed about meds and the potential of having a bad reaction, it was worth trying the thing out and I could go off of it if I found myself getting worse.
That's not to say, of course, that my mom and I haven't been hypervigilante and constantly on-edge the past few days since I started it, combing through my life for any possible signs of a bad reaction.
But weirdly enough, the thing that's almost as scary as getting worse because of the medication is the thought of getting better. It sounds bizarre, but every time I feel my mood and outlook lifting or my ability to cope and have a healthy perspective increasing while on this med, I have a hint of fear. I mean, part of it might be my own pride; I kind of wanted the psychiatrist to see she was wrong and I was right to be apprehensive. As my mom put it to a friend, "This woman wasn't there when my daughter was curled up in the fetal position, too agoraphobic to leave the room because of these meds." But I think another part of it is a fear of a new normal; happiness is an unknown. Being well-adjusted and even-keeled is a strange concept. A tiny part of me almost doesn't want to be better. I guess it feels like losing part of myself. More than that, it feels like conforming. Becoming normal. Becoming one of those happy people who it pains hurting people to see. I guess I will continue to have empathy for hurting people because I can never remove the scars of this past torture from my heart and mind -- nor do I want to. But a part of me kind of resents those normal people who don't hurt or struggle constantly and I don't know if I want to be one of them. Maybe that makes sense, maybe it doesn't. Take it or leave it. But the feeling is there.
Whether the Wellbutrin will work, I don't know yet. I have to grudgingly admit that it does seem to be helping. But I have one last rant before I hit the Publish button....
I woke up at 4am this morning, hours before my alarm. This isn't uncommon for me. since I have to take one of my supplements on an empty stomach, so I usually stumble out of bed like a zombie and take it in the wee hours so I can eat breakfast right away when I wake up for real. But once I had lain down again, I couldn't get comfortable. I tried different positions, but nothing was right. I felt like I couldn't breathe. I couldn't get enough air. I tried to tilt my head different ways in case I was blocking up by air passage. I started to worry I was allergic to peanut butter suddenly and my throat was swelling up (I had also eaten a peanut butter cracker b/c I was so hungry I was miserable). I opened the window. Nothing helped. I sat up in bed and felt a little better. I sang Hank Williams songs to myself softly ("I Saw the Light" is a must-see if it doesn't contain triggers for you). Finally I realized I was having panic attacks. Eventually I was able to drift off again.
Later, in class, I was overwhelmed by how crowded the room was. The classrooms don't have windows that open or a ton of ventilation and there were thirty bodies packed into one smaller-sized room, consuming oxygen. I was again overcome with the sensation of something like a low-level suffocation. I felt physical discomfort that's difficult to explain, but wasn't unbearable. I couldn't wait to just get out of that classroom.
I realized once again that this was a panic attack of some sort, though it lasted for a while. (As a side note: I've noticed I tend to have panic attacks in crowded places. I think it's something to do with the lack of oxygen.) I told my mom about both occurrences that evening and she immediately told me that she had researched and found out that one of the big side-effects of Wellbutrin that people complain about is having panic attacks. "I should have told you sooner," she said, "well, heck, your psychiatrist should have told you."
I actually asked my psychiatrist what side effects there were and she did not mention this at all. She emphasized that Wellbutrin has relatively few side effects -- maybe a headache. Ummm...panic attacks are a pretty significant side effect and one that you need to be informed about. I hate to get all salty, but I'm getting frustrated with what I think isn't a stretch to call irresponsibility on the part of some psychiatrists when it comes to informing patients about potential side effects and what to do should they occur or should symptoms get worse. None of the three psychiatrists I have seen gave me much of any information on the subject.
What if I had never had a panic attack or wasn't familiar with them and experienced them? How freaked out would I have been? Panic attacks can be difficult to identify because your mind tends to get confused and frightened and you think you're dying or having some other medical emergency or you just can't think straight period. I've also had them manifest themselves in many different forms, so sometimes it's hard to tell when they're happening. It would've been nice to prepare myself.
I guess playing into this is my frustrated that psychiatrists (at least the ones I and my family members have seen) don't closely monitor -- or even encourage the patient to closely monitor -- their emotions and physical symptoms when they start meds or give them much guidance in general. Bad reactions to medications can be life-threatening in that they can involve suicidal thoughts, not to mention be downright frightening.
I guess I just got really irritated last year when I saw an article saying that Paxil, the medication I was on for a year, had been advised not to be given to teens or young adults after a study that had been done years ago, but that the study had gone largely ignored. Then another study had confirmed the original's findings. I got mad because my life was ruined by these people's irresponsibility.
I don't want to say that psychiatrists don't take their jobs seriously or have no emotions (well, sometimes I wonder...), but I want to add my voice to the conversation. I understand why shrinks don't want to overwhelm new patients with the black box of super freaky potential side effects and make them run away from treatment, so they downplay the info. Or maybe what happened to me really was a strange fluke (though judging by the research I've seen and stories I've heard, I don't think that's true) and most people who walk through these people's offices are totally fine on whatever. But, again, I want to add my perspective.
In particular, I want to emphasize that shrinks should encourage people to track their mood and physical symptoms closely, give the client an easy way to contact them and game plan should their symptoms take a turn for the worse, and give patients information about the side effects and adjustment process. I also would venture to say that we should reevaluate giving meds, especially SSRIs to teens and youth. I'm not saying we should rule it out entirely, just do more research and exercise more caution, which I know is beginning to be done.
Well, I meant to talk about some other things, but that rant has been longing to come out for a while. Thanks for bearing with me, readers. I will talk about my other crossroads some other day, I guess. On the plus side, I do have a new, much, much more affordable psychiatrist who, in spite of what this post might indicate, seems pretty competent. (And I bought myself a new scented candle as a reward for surviving the stress of going to a new psychiatrist. It smells like jam and makes my soul smile.)